North Carolina, 2008

Hail in North Carolina, May 5, 2008

May 5, 2008 · NWS ILM · 6 events in 3 counties and zones

During the afternoon, surface analysis showed low pressure along the South Carolina coast and a weak surface boundary draped over northern South Carolina and southeast North Carolina. Convection was primarily focused along the weak front and to a lesser extent along the sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

During the afternoon, surface analysis showed low pressure along the South Carolina coast and a weak surface boundary draped over northern South Carolina and southeast North Carolina. Convection was primarily focused along the weak front and to a lesser extent along the sea breeze front. Storm motion was slow and highly variable due to weak steering winds and small scale boundary interactions. A mid-level shortwave trough moved through the area early to mid afternoon and this allowed the thunderstorms to intensify to severe levels and to increase in coverage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 5, 8:01 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, May 5, 8:01 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
901 AM EDT MON MAY 5 2008

.SYNOPSIS...
A FRONTAL SYSTEM WILL DRIFT SOUTH AND AWAY FROM THE AREA THIS
MORNING. HIGH PRESSURE WILL THEN SLOWLY BUILD IN...MOVING OVERHEAD
AND THEN OFFSHORE ON WEDNESDAY. A COLD FRONT IS EXPECTED TO CROSS
OVER THE AREA LATE ON FRIDAY...AND STALL TO OUR SOUTH OVER THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...WIDELY SCATTERED CONVECTION WORKING ACROSS THE
FORECAST AREA EARLY THIS MORNING...SOME ENHANCEMENT WITH THE CELL
MERGERS OTHERWISE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
A COLD FRONT WILL SAG SOUTH INTO THE AREA THIS MORNING WITH WEAK
CONVERGENCE IN THE LOWER LEVELS WHILE A LEAD IMPULSE MOVES BY.
ENOUGH UVV AND MARGINAL INSTABILITY TO SUPPORT CHANCE POPS THROUGH
THE DAY...ESPECIALLY AS ANOTHER IMPULSE MOVES INTO THE AREA. VARYING
CLOUD CONDITIONS TODAY WITH HIGHS 75-80 ACROSS THE NORTHERN ZONES TO
THE LOWER 80S ACROSS THE FAR SOUTHWESTERN ZONES. POPS WILL DIMINISH
DURING THE EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. STAYED WITH
A BLEND OF GUIDANCE FOR THE MINS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...FLOW ALOFT FLATTENS ON TUE AS 5H TROF EXITS TO
THE E WHILE AT THE SFC HIGH PRESSURE BUILDS IN FROM THE NW. NEW AIR
MASS BUILDING IN IS VERY DRY AND FORECAST SOUNDINGS SUGGEST WEAK
CAPPING BETWEEN 600 AND 700 MB...ASSOCIATED WITH 700 MB RIDGE.

MAY SEE SOME FLAT CU ASSOCIATED WITH AFTN SEA BREEZES EACH DAY...BUT
OTHERWISE ANTICIPATE CLEAR SKIES WITH NO PRECIP AND ABOVE CLIMO
TEMPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...PERIOD WILL BE DEFINED BY 2 LOW PRESSURE
SYSTEMS SEPARATED BY A BRIEF PERIOD OF HIGH PRESSURE. THE FIRST
LOW EMERGES FROM THE PLAINS THURSDAY AND HEADS NE. GFS ENSEMBLE
AND THE LATEST CANADIAN/ECMWF ALL TRACK THE FIRST SYSTEM N OF THE
AREA WITH TRAILING COLD FRONT PUSHING THROUGH LATE FRI. BEST
PRECIP CHANCES APPEAR TO BE THU AND THU NIGHT AS MOISTURE
INCREASES AND LOW LEVEL JET DEVELOPS. GFS IS SHOWING A STRONG
SHORTWAVE ROUNDING THE BASE OF THE TROF THU NIGHT...BUT STRENGTH
MAY BE OVERDONE DUE TO FEEDBACK. KEPT LOW CHC POPS FRI/FRI NIGHT
BUT GUIDANCE IS STARTING TO SHOW A DRIER FROPA. IF THIS TRENDS
CONTINUES POPS DURING THIS PERIOD MAY NEED TO BE SCALED BACK.

HIGH PRESSURE BUILDS IN FOR SAT BUT ZONAL FLOW ALOFT KEEPS THINGS
MOVING...SHIFTING HIGH OFF THE COAST SAT NIGHT AND ALLOWING STALLED
COLD FRONT TO EDGE BACK NORTH AS A WARM FRONT. FOR NOW HAVE SILENT
POPS ON SUN AND SUN NIGHT BUT POP INCREASES IN THE NEAR FUTURE SEEM
LIKE A SURE BET AS BOTH THE GFS AND THE ECMWF ARE IN FAIRLY GOOD
AGREEMENT FOR SUN/SUN NIGHT WITH RESPECT TO SFC FEATURES AND
MOISTURE.

TEMPS WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD WITH TE WARMEST
TEMPS...LOW TO MID 80S...THU AND FRI...AND MID 60S...THU/FRI NIGHT.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
THUNDERSTORMS HAVE DISSIPATED NEAR ILM THIS MORNING BUT SHOWERS
CONTINUE JUST TO THE NORTHEAST OF THE TERMINAL. VFR AT THE OTHER
TERMINALS EXCEPT FOR MVFR VISIBILITIES AT CRE. WITH A FRONTAL
BOUNDARY IN THE AREA...A SEA BREEZE BOUNDARY SETTING UP BY LATE
MORNING...AND THE APPROACH OF AN UPPER IMPULSE...EXPECTING
THUNDERSTORMS TO AFFECT THE TERMINALS TODAY. DUE TO LESS CLOUDINESS
CONVECTIVE TEMPS SHOULD BE REACHED NEAR THE FLO/LBT TERMINALS
EARLIEST WITH HEATING SUBDUED SOMEWHAT DUE TO CONVECTIVE DEBRIS AT
THE COASTAL TERMINALS THIS MORNING. THE EXACT LOCATION IS DIFFICULT
TO DETERMINE ATTM WITH SEVERAL BOUNDARYS PUT OUT BY THIS MORNINGS
CONVECTION...BUT THUNDERSTORMS SHOULD FIRE BY 17Z NEAR FLO/LBT AND
BY 19Z NEAR THE COASTAL TERMINALS. THE UPPER IMPULSE PASSES BY THIS
EVENING WITH CONVECTION ENDING. REASONABLE CHANCE OF MVFR
VISIBILITIES BY 03Z AS CLOUDS INITIALLY CLEAR OUT. AS PRESSURE
GRADIENT INCREASES OVERNIGHT SURFACE WINDS SHOULD INCREASE PRODUCING
VFR CONDITIONS.

EXTENDED OUTLOOK MONDAY THROUGH FRIDAY...A CHANCE OF MVFR/IFR
ASSOCIATED WITH THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM MONDAY...NO CHANGES TO THE NEAR TERM. SLACK GRADIENT
WILL KEEP WINDS LIGHT TODAY. SEAS WILL STAY IN THE 2 TO 3 FT
RANGE.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...PERIOD WILL SEE A TRANSITION FROM N/NE WINDS
TUE TO E/SE TUE NIGHT AS SFC HIGH BUILDS IN FROM THE NW. CENTER OF
HIGH TRANSITIONS OFFSHORE TUE NIGHT INTO WED WITH SRLY FLOW
DEVELOPING ON WED. GRADIENT THROUGH THE PERIOD WILL REMAIN WEAK
WITH SPEEDS AROUND 10 KT.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...SRLY FLOW BEGINS INCREASING ON THU AS GRADIENT
TIGHTENS WITH APPROACH OF NEXT SFC LOW. COMBINATION OF INCREASING
SPEEDS AND PROLONGED PERIOD OF SRLY FLOW WILL PUSH SEAS TO NEAR
SCA THRESHOLDS THU EVENING. SPEEDS MAY HIT 25 KT ON FRI...BUT SEAS
WILL MOST LIKELY REACH SCA CRITERIA ON FRI.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...REK
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 5, 10:59 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 AM EDT MON MAY 5 2008

AMZ250-252-254-256-061600-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1159 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THROUGH
THIS EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORM WILL BE
LARGE HAIL. IN ADDITION LOCALIZED WIND GUSTS UP TO 35 KNOTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061600-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
1159 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. THE PRIMARY THREAT
WILL BE LARGE HAIL. THUNDERSTORM ACTIVITY WILL WEAKEN DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REK

The radar

The Wilmington radar (KLTX), 23 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Columbus

When
May 5, 11:57 AM EST to 11:58 AM EST
Where
Columbus County, 7 mi S of Nakina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.029, -78.670

A trained spotter reported nickel size hail.

Hail, Pender

When
May 5, 1:40 PM EST to 1:41 PM EST
Where
Pender County, Burgaw
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.550, -77.930

Law enforcement reported penny size hail.

Hail, Columbus

When
May 5, 2:00 PM EST to 2:01 PM EST
Where
Columbus County, Bolton
Measured
1 in hail
Reported by
Public
Coordinates
34.320, -78.420

The public reported hail up to the size of quarters.

Hail, Pender

When
May 5, 2:28 PM EST to 2:29 PM EST
Where
Pender County, 0.61 mi N of Rocky Pt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.439, -77.879

Penny size hail fell at the intersection of U.S. Highway 117 and State Route 210.

Hail, Bladen

When
May 5, 2:30 PM EST to 2:32 PM EST
Where
Bladen County, 4.69 mi NE of East Arcadia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.424, -78.267

A trained spotter reported nickel size hail covered the ground.

Hail, Pender

When
May 5, 2:45 PM EST to 2:46 PM EST
Where
Pender County, 0.8 mi SSE of Marlboro
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.369, -77.896

EMS reported hail along U.S. Highway 117, just north of Castle Hayne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93110, 93111, 93112, 93127, 93114, 93128.